Benichou and Solal-Celigny reported criteria for drug-induced agranulocytosis from an international consensus meeting for drug-induced cytopenias.
Criteria for the diagnosis of drug-induced agranulocytosis:
(1) onset of agranulocytosis during therapy with the drug or within 7 days of stopping the medication
(2) complete recovery after cessation of the drug (with no clinical symptoms one month of stopping the drug, with absolute neutrophil count > 1,500 per µL)
(3) no other explanation likely
Exclusion of other explanations:
(1) infectious diseases: EBV, viral hepatitis B and C, HIV, CMV parvovirus B19
(2) congenital neutropenia
(3) immune neutropenia (often post-viral)
(4) recent chemotherapy or radiation therapy
Some other criteria that might apply:
(4) number of other reported cases of agranulocytosis associated with the implicated drug
(5) recurrence of the agranulocytosis if the patient is re-exposed to the drug (not usually attempted because of the risk to the patient)
• A patient who dies during the acute phase would fail to meet the criterion for a complete recovery.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Hematology Oncology, Clinical Laboratory